Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 129, NWS San Angelo, TX

May 28, 2021Irion County, Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 28, 2021, 4:39 PM CDT for Irion County, Tom Green County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 4:39 PM CDT (21:39 UTC)
Expired
May 28, 2021, 5:30 PM CDT
In force
51 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Irion County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 44 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:41 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1694 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

495 
WUUS54 KSJT 282139
SVRSJT
TXC235-451-282230-
/O.NEW.KSJT.SV.W.0129.210528T2139Z-210528T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
439 PM CDT Fri May 28 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Tom Green County in west central Texas...
  Northeastern Irion County in west central Texas...

* Until 530 PM CDT.

* At 439 PM CDT, a severe thunderstorm was located 11 miles west of
  Arden, moving southeast at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Arden around 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3151 10113 3156 10101 3156 10087 3159 10087
      3160 10086 3140 10063 3122 10096
TIME...MOT...LOC 2139Z 322DEG 20KT 3149 10096 

HAIL...1.25IN
WIND...<50MPH
 
$$


JW
2 follow-up statements
203 
WWUS54 KSJT 282200
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
500 PM CDT Fri May 28 2021

TXC235-451-282230-
/O.CON.KSJT.SV.W.0129.000000T0000Z-210528T2230Z/
Tom Green TX-Irion TX-
500 PM CDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN TOM GREEN AND NORTHEASTERN IRION COUNTIES...

At 500 PM CDT, a severe thunderstorm was located 9 miles west of
Arden, moving southeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Arden around 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3151 10113 3156 10101 3156 10087 3159 10087
      3160 10086 3140 10063 3122 10096
TIME...MOT...LOC 2200Z 318DEG 15KT 3145 10093 

HAIL...1.00IN
WIND...<50MPH
 
$$

JW
995 
WWUS54 KSJT 282217
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
517 PM CDT Fri May 28 2021

TXC451-282227-
/O.CAN.KSJT.SV.W.0129.000000T0000Z-210528T2230Z/
Tom Green TX-
517 PM CDT Fri May 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TOM GREEN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3144 10109 3150 10098 3152 10087 3152 10077
      3145 10069 3136 10069 3122 10096
TIME...MOT...LOC 2217Z 317DEG 16KT 3140 10087 

$$

TXC235-282230-
/O.CON.KSJT.SV.W.0129.000000T0000Z-210528T2230Z/
Irion TX-
517 PM CDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN IRION COUNTY...

At 517 PM CDT, a severe thunderstorm was located 7 miles southwest of
Arden, moving southeast at 20 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Arden around 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3144 10109 3150 10098 3152 10087 3152 10077
      3145 10069 3136 10069 3122 10096
TIME...MOT...LOC 2217Z 317DEG 16KT 3140 10087 

HAIL...1.25IN
WIND...<50MPH
 
$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:32 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 28, 2:32 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
232 PM CDT Fri May 28 2021

...New SHORT TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 228 PM CDT Fri May 28 2021

...Severe thunderstorms expected late this afternoon and evening...

Early this afternoon, a weak cold front was situated from Sterling
county, southeast through central Coke county, and then east across
northern Brown county. The front is sagging slowly south but will
likely stall over the Concho Valley and Heartland counties this
afternoon. As of 2 PM, several outflow boundaries are also present
south of Interstate 20, with the most prominent boundary working
south across northern Tom Green, Concho, McCullough and San Saba
counties. Scattered thunderstorms are expected to develop along
the front and outflow boundaries from late afternoon through the
early evening hours. The airmass along and south of the front is
very unstable, with MLCAPE's around 3500 J/Kg and mid level lapse
rates 8-8.5 C/km. Given negligible convective inhibition, should
see storms develop after 4 PM as convective temperature is
breached and a disturbance aloft approaches from the west. Deep
layer shear will be more than adequate for supercells, with the
potential for very large hail in excess of 2.0 inches in diameter.
The hail threat should gradually wane later this evening, with
damaging winds becoming more of a concern as storms become outflow
dominant, and track southeastward towards the Texas Hill country
overnight.

While the greatest threat is large hail and damaging winds, cannot
rule out a couple of tornadoes, give the numerous boundaries present,
along with relatively low LCL heights and very strong instability.
Heavy rainfall will also be possible with any of the storms that
develop, with the potential for localized flooding.

Saturday will be cooler, with some lingering showers over eastern
sections during the morning hours. Lows tonight will be in the 60s,
with highs Saturday ranging from the upper 70s north, to the lower
80s south.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 145 PM CDT Fri May 28 2021

By Saturday night, a weak 500mb ridge will try to build into
west Texas, which should allow for a brief reprieve from the rain.
However, a new trough will dig in over the Desert Southwest on
Sunday, causing the upper levels to transition back to a westerly
to southwesterly flow pattern. This, along with moist
southeasterly surface flow will reintroduce high chances for rain
and thunderstorms late Sunday through Monday. In addition to the
usual damaging wind and hail threat, several inches of rain could be
possible with this activity. Without sufficient drainage between
multiple rounds of convection, this could lead to flooding
concerns. For the middle of next week, a trough starts to dig
southward out of Canada, pitting the trough axis over the central
Plains. This should further enhance the dynamics, allowing for
even more rounds of rain and thunderstorms for Tuesday through
Thursday. Otherwise, high temperatures this weekend through the
middle of next week look to be a few degrees cooler than normal,
while nights will be very mild and humid.

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM CDT Fri May 28 2021

Main concern this forecast cycle will be strong to severe
convection late this afternoon and evening across the TAF sites.
Thunderstorms with gusty winds and hail will be a concern and
will include TEMPO groups for TS from 22Z to 03Z. Showers and
storms may linger beyond 06Z, but should be diminishing in
coverage. Will include some MVFR ceilings towards daybreak
for most of the terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 63  77  66  79 /  60  20  10  40
San Angelo 	 64  82  67  83 /  70  20   5  30
Junction 	 64  82  67  83 /  70  20   5  20
Brownwood 	 63  78  66  80 /  60  30   5  20
Sweetwater 	 62  77  66  78 /  70  20  10  50
Ozona      	 64  85  68  82 /  60  10  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....SK
AVIATION...24
Hazardous weather outlook, May 28, 1:58 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
158 PM CDT Fri May 28 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
158 PM CDT Fri May 28 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight
Severe thunderstorms are possible this afternoon and tonight
across all of West Central Texas. The main hazards will be
golf ball to tennis ball size hail, isolated tornadoes. damaging
winds and deadly lightning. In addition, heavy rain will be
possible, and this may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to severe thunderstorms are possible late Sunday afternoon
and Sunday night across West Central Texas. The main hazards will
be damaging winds, large hail, and dangerous lightning.

An unsettled weather pattern is expected to continue through
next Wednesday. This could bring additional chances for
thunderstorms, and a possibility for strong to severe storms along
with heavy rainfall to the area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, May 28, 10:42 AM CDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1042 AM CDT Fri May 28 2021

TXZ140-281615-
Brown TX-
1042 AM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN COUNTY UNTIL
1115 AM CDT...

At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rising Star, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
May and Cross Cut.

LAT...LON 3193 9916 3208 9917 3208 9893 3192 9882
TIME...MOT...LOC 1541Z 260DEG 13KT 3205 9896

JW
Special weather statement, May 28, 11:50 AM CDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1150 AM CDT Fri May 28 2021

TXZ099-281730-
Throckmorton TX-
1150 AM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THROCKMORTON COUNTY
UNTIL 1230 PM CDT...

At 1150 AM CDT, Doppler radar was tracking a strong thunderstorm near
Woodson, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodson and Lusk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3316 9895 3296 9895 3295 9896 3295 9898
      3299 9918 3317 9915
TIME...MOT...LOC 1650Z 277DEG 29KT 3308 9908

SK
Special weather statement, May 28, 11:57 AM CDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1157 AM CDT Fri May 28 2021

TXZ114-281745-
Shackelford TX-
1157 AM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHACKELFORD COUNTY
UNTIL 1245 PM CDT...

At 1157 AM CDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Albany and Us-180 Near The Shackelford-Stephens County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3272 9910 3270 9929 3286 9931 3292 9910
TIME...MOT...LOC 1657Z 263DEG 14KT 3277 9921

SK
Special weather statement, May 28, 12:34 PM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1234 PM CDT Fri May 28 2021

TXZ098-099-114-281815-
Haskell TX-Throckmorton TX-Shackelford TX-
1234 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...
NORTHEASTERN SHACKELFORD AND SOUTHERN THROCKMORTON COUNTIES UNTIL 115
PM CDT...

At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Lake Stamford Marina, moving east at 40 mph.

Half inch hail and wind gusts up to 45 mph will be possible with
this storm.

Locations impacted include...
Woodson, Fort Griffin, Lusk, The Intersection Of Us-183 And Us-
283 and The Intersection Of Us-283 And Ranch Road 209.

LAT...LON 3315 9895 3295 9895 3296 9909 3289 9910
      3294 9956 3310 9955
TIME...MOT...LOC 1733Z 267DEG 33KT 3302 9945

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:24 PM CDTFlash Flood WarningSJTCoke, Sterling3 hr
May 27, 7:40 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling65 min
May 27, 8:04 PM CDTFlash Flood WarningSJTSterling3 hr
May 27, 8:11 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels64 min
May 27, 8:32 PM CDTSpecial Weather StatementSJTRunnels58 min
May 27, 8:39 PM CDTAreal Flood AdvisorySJTCoke, Sterling3 hr
May 27, 8:39 PM CDTSevere Thunderstorm WarningSJTRunnels, Tom Green66 min
May 27, 8:44 PM CDTSpecial Weather StatementSJTCoke61 min
May 27, 9:21 PM CDTAreal Flood AdvisorySJTCoke, Runnels, Tom Green3 hr
May 27, 9:46 PM CDTSpecial Weather StatementSJTConcho44 min
May 28, 10:20 AM CDTSpecial Weather StatementSJTHaskell25 min
May 28, 10:42 AM CDTSpecial Weather StatementSJTBrown33 min
May 28, 11:50 AM CDTSpecial Weather StatementSJTThrockmorton40 min
May 28, 11:57 AM CDTSpecial Weather StatementSJTShackelford48 min
May 28, 12:34 PM CDTSpecial Weather StatementSJTThrockmorton41 min
May 28, 3:23 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green67 min
May 28, 4:03 PM CDTSevere Thunderstorm WarningSJTConcho, Menard, Schleicher, Tom Green42 min
May 28, 4:07 PM CDTSevere Thunderstorm WarningSJTSan Saba38 min
May 28, 4:40 PM CDTSevere Thunderstorm WarningSJTConcho, Menard65 min
May 28, 4:45 PM CDTSevere Thunderstorm WarningSJTSan Saba22 min
May 28, 4:58 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels47 min
May 28, 5:09 PM CDTSevere Thunderstorm WarningSJTKimble, Menard, Schleicher, Sutton51 min
May 28, 5:33 PM CDTAreal Flood AdvisorySJTKimble, Menard, Schleicher, Sutton117 min
May 28, 5:35 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green40 min
May 28, 5:35 PM CDTSevere Thunderstorm WarningSJTKimble, Menard55 min
May 28, 6:05 PM CDTSevere Thunderstorm WarningSJTKimble, Menard, Schleicher, Sutton25 min
May 28, 6:12 PM CDTSevere Thunderstorm WarningSJTKimble63 min
May 28, 6:32 PM CDTFlash Flood WarningSJTKimble2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.